Alert archive / Missouri / River Flood Warnings in 2017
River Flood Warning 195, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Aug 22, 2017, 12:51 AM CDT for Jackson County, Missouri; Johnson County, Kansas. It took effect at Aug 22, 2017, 5:24 AM CDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2017, 12:51 AM CDT (05:51 UTC)
- In effect from
- Aug 22, 2017, 5:24 AM CDT
- Expired
- Aug 23, 2017, 11:12 AM CDT
- In force
- 30 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Johnson County, KS, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Blue River at Bannister Road (KCCM7).
- Action stage
- 28 ft
- Minor stage
- 34 ft
- Moderate stage
- 40 ft
- Major stage
- 42 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06893500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 22, 12:36 AM CDT, 15 minutes earlier.
Area forecast discussion, Aug 22, 12:36 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1236 AM CDT Tue Aug 22 2017
.Discussion...
Issued at 340 PM CDT MON AUG 21 2017
Main concerns in the near term remain focused on heavy rain and
possible flash flooding as a very moist atmosphere remains in
place. Main focus for convection this afternoon looks to be a
remnant convergent line/outflow boundary now stretching from
central Missouri west into northeastern Kansas. Storms have
been developing along this feature this afternoon with primary
impacts felt across the northern Metro so far. Convection
allowing models indicate this activity will start sliding east in
a couple of hours with attention then shifting to our north where
a cold front is set to arrive later tonight. All available
guidance shows this boundary lighting up with convection later
this evening with activity slowly settling south during the
overnight and early morning hours. Overall concerns earlier today
for flash flooding seem a bit suppressed due to faster system
movement as seen on today's model runs, however convection
currently impacting the northern Metro and precip from earlier
today has undoubtedly further primed soils for possible flash
flooding later tonight. As a result, no planned changes to the
flash flood watch with this afternoon's fcst package. With PWAT
values anywhere between 2-3 standard deviations above normal,
along with a southwesterly directed low-level jet overnight and
decent upper divergence in the right entrance region of an upper
jetstreak to our north, the atmosphere appears more than set for
heavy rain production. The only caveat that remains to be seen is
whether the faster system movement leads to less residence time
over primed basins, and thus lower precip totals than previously
forecast. Lets hope this is the case but current radar trends and
recent reports across the north side of the Metro offer
decreasing hope to this scenario and as a result, it could very
well be a busy night across the area. If there's one bit of good
news is that ongoing precip and convective overturning from
earlier convection has helped to stabilize the environment to some
degree. While a few stray severe storms cannot be ruled out, the
overall threat this evening and overnight will be focused on hydro
concerns.
Precip to quickly come to an end late Tuesday morning and
afternoon from north to south. Cool high pressure will quickly
build into the region during the afternoon tomorrow with dry
conditions persisting right through mid/late week. Unseasonably
cool air will filter into our region with high temps from
Wednesday through Friday struggling to reach the 80 degree mark.
High pressure across the Great Lakes and a southwestward extending
surface ridge axis look to keep our region dry through late week
before rain chances reappear as we head into the weekend.
&&
.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1235 AM CDT TUE AUG 22 2017
The main threat for all the terminals will be multiple rounds of
thunderstorms that will be moving through the area overnight. The
southern terminals will experience storms with heavy rain that
will at times drop the airfields down into IFR visibilities and
MVFR ceilings. These storms are fixed along a boundary and are
expected to impact the terminals through 9-10z and could go a
couple hours longer if things don't progress. STJ will experience
general thunderstorms and visibility is not expected to drop
quite as much so they will stay in MVFR visibility while these
storms move through. A cold front will push through the area
around 10z clearing out the storms and moving them south at that
time. MVFR ceilings can be expected during the frontal passage
with VFR conditions moving in very quickly behind the boundary.
Winds will also shift to the N-NW after the passage of the front
and may increase to 10-15kts gusting near 20kts.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 10 AM CDT this morning for KSZ025-057-
060-102>105.
MO...Flash Flood Watch until 10 AM CDT this morning for MOZ012>016-
020>024-028>032-037>039-043>045-053-054.
&&
Discussion...32
Aviation...BarhamHazardous weather outlook, Aug 21, 3:15 AM CDT, 21 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 315 AM CDT Mon Aug 21 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-220815- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 315 AM CDT Mon Aug 21 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Multiple rounds of thunderstorms are possible this afternoon and this evening, some which could become strong to severe. Strong winds, hail and perhaps even an isolated tornado are possible with the afternoon round especially along and north of Highway 36, and strong winds are possible with the late evening-overnight round throughout the outlook area. In addition to the severe threat, flooding will be a concern this evening and tonight throughout the outlook area. Several inches of rain are possible, and may fall very rapidly in stronger storms. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 21, 10:18 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1018 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM FLASH FLOOD 2 SW KANSAS CITY 39.07N 94.61W
08/21/2017 JACKSON MO EMERGENCY MNGR
2 TO 3 FEET OF WATER AT 31ST AND SOUTHWEST
BLVD.
&&
LAFLINLocal storm report, Aug 21, 10:19 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM FLASH FLOOD 3 SSW KANSAS CITY 39.05N 94.59W
08/21/2017 JACKSON MO EMERGENCY MNGR
3 FEET OF WATER AT WESTPORT ROAD AND MILL
ROAD.
&&
LAFLINLocal storm report, Aug 21, 10:24 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM FLASH FLOOD 1 SE RIVERSIDE 39.17N 94.60W
08/21/2017 PLATTE MO EMERGENCY MNGR
WATER RESCUE ONGOING.
&&
LAFLINLocal storm report, Aug 21, 10:25 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1025 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM FLASH FLOOD 1 NE LANSING 39.26N 94.88W
08/21/2017 LEAVENWORTH KS EMERGENCY MNGR
KS HWY 5 SHUT DOWN DUE TO WATER OVER ROAD AT
SEVENMILE CREEK.
&&
LAFLINLocal storm report, Aug 21, 10:38 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1038 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM FLASH FLOOD 1 SW KANSAS CITY 39.09N 94.59W
08/21/2017 JACKSON MO PUBLIC
2 TO 3 FEET OF WATER ON I-35 SOUTHBOUND NEAR
DOWNTOWN.
&&
LAFLINLocal storm report, Aug 22, 12:41 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 AM CDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM FLASH FLOOD KANSAS CITY 39.10N 94.57W
08/22/2017 JACKSON MO BROADCAST MEDIA
RAMP FROM US 71 TO I-670 IS FLOODED. VEHICLE
STRANDED.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:14 PM CDT | Special Weather Statement | EAX | Cooper | 31 min |
| Aug 21, 8:02 PM CDT | Special Weather Statement | EAX | Clay, Platte | 43 min |
| Aug 21, 8:41 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 32 min |
| Aug 21, 9:09 PM CDT | Flash Flood Warning | EAX | Buchanan, Platte | 6 hr |
| Aug 21, 9:26 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 34 min |
| Aug 21, 9:45 PM CDT | Flash Flood Warning | EAX | Clay | 6 hr |
| Aug 21, 9:53 PM CDT | Flash Flood Warning | EAX | Jackson, Platte | 6 hr |
| Aug 21, 9:54 PM CDT | River Flood Warning | EAX | Clay, Platte | 34 hr |
| Aug 21, 10:02 PM CDT | Flash Flood Warning | EAX | Clay | 6 hr |
| Aug 21, 10:20 PM CDT | River Flood Warning | EAX | Cooper, Saline | 7 days |
| Aug 21, 10:20 PM CDT | River Flood Warning | EAX | Ray | 45 hr |
| Aug 21, 10:23 PM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 59 hr |
| Aug 21, 10:46 PM CDT | Flash Flood Warning | EAX | Jackson | 6 hr |
| Aug 21, 11:07 PM CDT | River Flood Warning | EAX | Jackson | 28 hr |
| Aug 21, 11:12 PM CDT | River Flood Warning | EAX | Jackson | 33 hr |
| Aug 21, 11:43 PM CDT | River Flood Warning | EAX | Jackson | 30 hr |
| Aug 21, 11:45 PM CDT | Flash Flood Warning | EAX | Cass | 8 hr |
| Aug 22, 12:04 AM CDT | Flash Flood Warning | EAX | Clay, Jackson, Platte | 8 hr |
| Aug 22, 12:42 AM CDT | Areal Flood Advisory | EAX | Cass, Henry, Johnson, Lafayette | 6 hr |
| Aug 22, 12:51 AM CDT | River Flood Warning | EAX | Jackson | 37 hr |
| Aug 22, 12:51 AM CDT | River Flood Warning | EAX | Jackson | 33 hr |
| Aug 22, 12:51 AM CDT | River Flood Warning | EAX | Jackson | 36 hr |
| Aug 22, 1:45 AM CDT | Flash Flood Warning | EAX | Cass, Henry, Johnson | 6 hr |
| Aug 22, 1:47 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 4 days |
| Aug 22, 1:47 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 4 days |
| Aug 22, 2:23 AM CDT | River Flood Warning | EAX | Jackson | 19 hr |
| Aug 22, 2:23 AM CDT | River Flood Warning | EAX | Jackson | 39 hr |
| Aug 22, 2:40 AM CDT | River Flood Warning | EAX | Carroll | 54 hr |
| Aug 22, 2:51 AM CDT | Areal Flood Advisory | EAX | Bates, Henry | 4 hr |
| Aug 22, 3:09 AM CDT | Areal Flood Warning | EAX | Buchanan, Platte | 6 hr |
| Aug 22, 3:15 AM CDT | Flash Flood Warning | EAX | Bates, Henry | 6 hr |
| Aug 22, 3:53 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 3 days |
| Aug 22, 3:53 AM CDT | River Flood Warning | EAX | Platte | 49 hr |
| Aug 22, 3:53 AM CDT | River Flood Warning | EAX | Platte | 55 hr |
| Aug 22, 5:20 AM CDT | River Flood Warning | EAX | Jackson | 30 hr |
| Aug 22, 5:20 AM CDT | River Flood Warning | EAX | Jackson | 28 hr |
| Aug 22, 5:20 AM CDT | River Flood Warning | EAX | Jackson | 29 hr |
| Aug 22, 5:41 AM CDT | River Flood Warning | EAX | Cooper | 39 hr |
| Aug 22, 5:57 AM CDT | River Flood Warning | EAX | Clay, Jackson, Ray | 70 hr |
| Aug 22, 5:57 AM CDT | River Flood Warning | EAX | Jackson, Lafayette, Ray | 3 days |
| Aug 22, 7:37 AM CDT | Areal Flood Warning | EAX | Cass, Clay, Clinton, Henry, Jackson, Johnson and 3 more | 12 hr |
| Aug 22, 8:46 AM CDT | River Flood Warning | EAX | Bates | 5 days |
| Aug 22, 9:01 AM CDT | Areal Flood Warning | EAX | Bates, Henry | 60 hr |
| Aug 22, 9:33 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 4 days |
| Aug 22, 9:33 AM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 3 days |
| Aug 22, 9:33 AM CDT | River Flood Warning | EAX | Cooper, Howard | 4 days |
| Aug 22, 4:09 PM CDT | River Flood Warning | EAX | Cooper | 34 hr |
| Aug 21, 7:22 PM CDT | Flash Flood Warning | EAX | Atchison | 6 hr |
| Aug 21, 8:52 PM CDT | Special Weather Statement | EAX | Johnson, Leavenworth, Wyandotte | 38 min |
| Aug 21, 9:30 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth | 30 min |
| Aug 21, 9:55 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 35 min |
| Aug 21, 10:22 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 18 min |
| Aug 21, 10:48 PM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 51 hr |
| Aug 21, 10:48 PM CDT | River Flood Warning | EAX | Leavenworth | 50 hr |
| Aug 21, 11:25 PM CDT | River Flood Warning | EAX | Johnson | 30 hr |
| Aug 22, 2:41 AM CDT | Special Weather Statement | EAX | Johnson | 34 min |
| Aug 22, 4:34 AM CDT | River Flood Warning | EAX | Miami | 3 days |
| Aug 22, 4:34 AM CDT | River Flood Warning | EAX | Linn | 5 days |
Nearby
River Flood Warnings in Missouri, 2017River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.